We prove that Boolean functions on S n whose Fourier transform is highly concentrated on the first two irreducible representations of S n , are close to being unions of cosets of point-stabilizers. We use this to give a natural proof of a stability result on intersecting families of permutations, originally conjectured by Cameron and Ku , and first proved in . We also use it to prove a ‘quasi-stability’ result for an edge-isoperimetric inequality in the transposition graph on S n , namely that subsets of S n with small edge-boundary in the transposition graph are close to being unions of cosets of point-stabilizers.
This is a preview of subscription content, access via your institution.
Buy single article
Instant access to the full article PDF.
Tax calculation will be finalised during checkout.
Subscribe to journal
Immediate online access to all issues from 2019. Subscription will auto renew annually.
Tax calculation will be finalised during checkout.
N. Alon, I. Dinur, E. Friedgut and B. Sudakov: Graph products, Fourier analysis and spectral techniques’, Geometric and Functional Analysis 14 (2004), 913–940.
N. Alon and V. D. Milman: λ1, isoperimetric inequalities for graphs, and superconcentrators’, Journal of Combinatorial Theory, Series B 38 (1985), 73–88.
L. Ben Efraim: personal communication.
A. J. Bernstein: Maximally connected arrays on the n-cube’, SIAM Journal on Applied Mathematics 15 (1967), 1485–1489.
J. Bourgain: On the distribution of the Fourier spectrum of boolean functions’, Israel Journal of Mathematics 131 (2002), 269–276.
P. J. Cameron and C. Y. Ku: Intersecting Families of Permutations’, European Journal of Combinatorics 24 (2003), 881–890.
M. Deza and P. Frankl: On the maximum number of permutations with given maximal or minimal distance’, Journal of Combinatorial Theory, Series A 22 (1977), 352–360.
P. Diaconis and M. Shahshahani: Generating a random permutation with random transpositions’, Z. Wahrsch. Verw. Gebeite, Volume 57, Issue 2 (1981), 159–179.
J. Dodziuk: Difference equations, isoperimetric inequality and transience of certain random walks’, Transactions of the American Mathematical Society 284 (1984), 787–794.
D. Ellis: A Proof of the Cameron-Ku Conjecture’, Journal of the London Mathematical Society 85 (2012), 165–190.
D. Ellis: Stability for t-intersecting families of permutations, Journal of Combinatorial Theory, Series A 118 (2011), 208–227.
D. Ellis, Y. Filmus and E. Friedgut: Triangle-intersecting families of graphs’, Journal of the European Mathematical Society 14 (2012), 841–885.
D. Ellis, Y. Filmus and E. Friedgut: A stability result for balanced dictatorships in S n’, Random Structures & Algorithms (2013). To appear. DOI: 10.1002/rsa.20515
D. Ellis, Y. Filmus and E. Friedgut: A quasi-stability result for low-degree Boolean functions on S n’, manuscript.
D. Ellis, E. Friedgut and H. Pilpel: Intersecting Families of Permutations’, Journal of the American Mathematical Society 24 (2011), 649–682.
P. Erdős, C. Ko and R. Rado: An Intersection Theorem for Systems of Finite Sets’, Quart. J. Math. Oxford, Ser. 2, Volume 12, (1961), 313–320.
E. Friedgut: Boolean Functions with Low Average Sensitivity Depend on Few Coordinates’, Combinatorica 18 (1998), 27–36.
E. Friedgut, G. Kalai and A. Naor: Boolean functions whose Fourier transform is concentrated on the first two levels’, Advances in Applied Mathematics 29 (2002), 427–437.
C. Godsil and K. Meagher: A new proof of the Erdős-Ko-Rado theorem for intersecting families of permutations’, European Journal of Combinatorics 30 (2009), 404–414.
L. H. Harper: Optimal assignments of numbers to vertices’, SIAM Journal on Applied Mathematics 12 (1964), 131–135.
S. Hart: A note on the edges of the n-cube’, Discrete Mathematics 14 (1976), 157–163.
H. Hatami and M. Ghandehari: Fourier analysis and large independent sets in powers of complete graphs’, Journal of Combinatorial Theory, Series B 98 (2008), 164–172.
A. J. W. Hilton and E. C. Milner: Some intersection theorems for systems of finite sets’, Quart. J. Math. Oxford Series 2 18 (1967), 369–384.
A. J. Hoffman: On eigenvalues and colourings of graphs’, Graph Theory and its Applications, 1969.
G. Kalai: A Fourier-Theoretic Perspective for the Condorcet Paradox and Arrow’s theorem’, Advances in Applied Mathematics 29 (2002), 412–426.
G. Kindler and R. O’Donnell: Gaussian noise sensitivity and Fourier tails’, 27th Annual Conference on Computational Complexity, 2012.
G. Kindler and S. Safra: Noise resistant Boolean functions are juntas’, online manuscript, available at http://www.cs.huji.ac.il/~gkindler/papers/noise-stable-r-juntas.ps.
B. Larose and C. Malvenuto: Stable sets of maximal size in Kneser-type graphs’, European Journal of Combinatorics 25 (2004), 657–673.
J. H. Lindsey: Assignment of numbers to vertices’, American Mathematical Monthly 71 (1964), 508–516.
Noam Nisan and Mario Szegedy: On the degree of boolean functions as real polynomials’, Computational Complexity 4 (1994), 301–313.
P. Renteln: On the Spectrum of the Derangement Graph’, Electronic Journal of Combinatorics 14 (2007), R82.
J.-P. Serre: Linear Representations of Finite Groups, Graduate Texts in Mathematics, Volume 42, Springer-Verlag.
B. E. Sagan: The Symmetric Group: Representations, Combinatorial Algorithms and Symmetric Functions, Springer-Verlag, New York, 1991. [2nd revised printing, 2001.]
J. Wang and S. J. Zhang: An Erdős-Ko-Rado type theorem in Coxeter groups’, European Journal of Combinatorics 29 (2008), 1111–1115.
Supported by the Canadian Friends of the Hebrew University/University of Toronto Permanent Endowment.
Supported in part by I.S.F. grant 0398246, and BSF grant 2010247.
About this article
Cite this article
Ellis, D., Filmus, Y. & Friedgut, E. A quasi-stability result for dictatorships in S n . Combinatorica 35, 573–618 (2015). https://doi.org/10.1007/s00493-014-3027-1
Mathematics Subject Classification (2000)